Ataxia

My husband started walking (slowly) but been falling down on & off. It's when he starts having the shakes on his upper body. He walks & u can see hes getting stronger but after some weeks he falls again. Its bn variable. Theyve put him on the medication Kepra before & his shakes appeared to hve minimised but they took th meds off as thought it might hve affected his behaviour but at the end they dont think it was causing much side effect but we agreed to leave it as it is to see whether he could manage to overcome the shakes without it. But he is falling down on & off so I now wonder whether I should just ask whether they could put him on Kepra again. Or just wait for longer time to see whether he will improve. Anyone experience this before? Appreciate any advise.

4 Replies

oldestnewest
  • My husband had mild ataxia and he is on kepra,but the ataxia has now gone.i would seek advice and see where he goes from there

  • You might try this before jumping back on medication. Your husband is shaking because his nervous system is trying to heal itself. Calming the system with pills possibly will provide conditions for nerves to grow slowly but a sure way to go is to give the body what it is asking for - sleep, vitamins and nutrients, fresh air, no stress, no inflammation, gentle exercise and time.

    The reason he falls after progress is because the networks in the brain look for a pathway to use from memory, if that one is not available, he has to grow another link to it. He will then use this network for a few weeks if conditions stay the same. Then another environmental factor like wind, hills, uneven surface, excessive noise, sunshine, temperature, will enter into the 'walking mode' and his brain network has to use another circuit which may be found to be broken. Keep at it, eventually all the basic environmental possibilities will be regrown and he will gain confidence. If he gets headaches, that's a sure sign he is making progress in my experience.

    If he is not getting headaches, he may be vitamin deficient, and the body just maintains the status quo of accepting broken brain connections having to divert brain pathways all the time, which is very tiring. Much better to try to regrow them back as a long term solution. The body draws from stored vitamins when injured so replenishment during this early phase is a priority. Vit B12 is not stored and if deficient will cause tremors. Food is one source but adding in supplements supports recovery.

    Muscle activity - Biocare Magnesium EAP complex -- 90 Caps - 3 p/day w meals

    Nerves Regrow (Vit B6, B12)- American Biologics Ultra NeuroRecovery - 90 Caps - 3 p/day

    Brain lubrication (fish oil) - Biocare Mega E.P.A. -- 90 Capsules 2 p/day brkfst/dinner

    Tired, Weak, Depressed (Vit D) - Immiflex -- 90 Capsules 1 p/day

    Seizures are caused by a Vit 6 deficiency which the NeuroRecovery formula addresses.

    If he is not on other medication, check with your doctor first, try the above for a month and see how you go. These were recommended to me by a doctor in my early recovery of fatigue, inflammation (gut problems), headaches, balance, tremors and muscle tics.

    Magnesium is vital for us because it is used in over 300 biochemical reactions in the body including being required for nerve impulse transmission and turning off the contraction of a muscle fiber. Due to it's role in regulating muscle activity, magnesium is a big one for a heart that works correctly.

    Make sure he gets as much continuous sleep hours at night as this is when the brain does its clever healing bit. Personally I saw better results when I did 15 mins of activity in morning (walk, swinging arms stood or sat still) and in the afternoon. The best days were when I didn't take a nap in the day but forced myself to stay awake, with headaches (try fresh air and water before headache pill) and then I got deeper sleep at night.

    Sounds like he is making good solid progress which he should feel very pleased with.

    All the Best.

  • Hi

    Not sure - I'm pretty sure the Kepra affects my moods - but I'm advised to take it to help prevent seizures while I live with this stupid blood clot and its effects. Being seizure free is more important to me.

    But with your husband I dont know .... If I could avoid taking any meds I would .... I wonder whether some more guided yoga / meditation class or one to ones may be helpful ? I would not have coped without my yoga early in recovery .... nor now. Some of it is about balance and co ordination - which improved with practice and it doesn't matter if you " get it wrong" - there is no Wrong :-)

    For me I know the more I exercised the better I felt - and in the early days that was a daily walk of 500 metres to the docs and back ... and now I can do so much more ... better varied diet = better me and better sleep = better me .... oh - and sunshine !!

    But see what medics/rehab/your husband feel may be helpful - and give it plenty of time .

    x

  • Thank you all for advise. Very useful.

You may also like...